Why is my nose stuffy even though I am using decongestants?

Your nose is congested because you are using decongestants.

The nasal membranes have various different mechanisms for regulating the degree of congestion. Typically, one side of the nose becomes decongested and open in order to allow for maximum breathing, as the other side becomes congested in order to allow for normal maintenance functions of the membranes. This is called the nasal cycle. In addition, conditions such as allergies, cold, or sinus infection can also lead to congestion of the nose.

There are multiple chemical properties that can lead to congestion of the nose. In essence, once the microscopic muscle tone of the capillary vessels becomes loose, more fluid can leak from the capillaries into the surrounding tissues. When this happens, the membranes become congested and breathing may become difficult.

One way to combat congestion of the nasal passages is to use over-the-counter decongestant medicine. Oral medicines such as Sudafed have been effective in this matter, and are typically used for treatment of allergies and colds. An over-the-counter item which goes by generic name oxymetazoline, with the most common brand name Afrin, is a very potent decongestant. This medicine works on the beforementioned muscle tone of the capillaries to make the muscles go into spasm, therefore cutting off blood supply to the capillaries. With lack of blood supply, the congestion is relieved rather rapidly.

The main problem with using oxymetazoline for long periods of time is the phenomenon called rebound congestion. In plain terms, it means that as oxymetazoline is used over and over, the duration of the effectiveness of the muscle spasm is reduced. So with each subsequent use, there is less effectiveness of the treatment. The patients then end up using the medicine more frequently to achieve the same degree of decongestion. If the medicine is used more than three or four days, the internal mechanisms of the chemical makeup of the nasal passages are actually altered in a way that the patients may not even have adequate breathing if they try to stop using oxymetazoline. This entity is called a rhinitis medicamentosa, which basically means it is a medicine-induced condition from overuse of an over-the-counter medication.

Patients often go weeks to months or even years before they realize that they have developed a chemical addiction to over-the-counter oxymetazoline. Often they think that they have a cold that has not gone away for months. The only one way to overcome this dependence, much like any other addiction, is to stop the medicine once and for all. Understandably, the first couple of days will be very tough as most patients will have a rebound congestion that is beyond anything they can handle. It will take a lot of determination not to be tempted to once again use the over-the-counter medication. Most ENT doctors prescribe various different oral decongestants along with steroids and even antibiotics in appropriate settings.

If the patient is able to successfully go through the first couple of days of rebound, they will experience significant relief from their nasal congestion issues after two days.

Once the initial chemical dependence on the over-the-counter medication is addressed, additional anatomical factors may be investigated that could lead to recurrent congestion or blockage issues. Some of these are due to allergies, deviation of the septum, or other various anatomical abnormalities. These may need to be independently addressed as well, but only after cessation of use of oxymetazoline.

If you suspect that you have been suffering from rhinitis medicamentosa, it is best to see an ear, nose, and throat specialist in order to get you over this problem.

Tagged with: , , , , , , , , , , , , , , , , , , , , ,

Posted in: Nose, Sinuses

Leave a response

Latest Blog Posts


What is a Fungal Sinusitis?

The paranasal sinuses are air-filled pockets that directly communicate to our nasal passages.  We have 4 pairs of these ... »

What is difference between sinus headache and a migraine?

Many people often use the terms sinus headaches interchangeably with migraines, even though the two entities are very ... »

A few notes on Acute Bronchitis

As we head into the winter season, more people will be affected with acute bronchitis and pneumonia. I ... »

Our Location

Get Driving Directions